Bilateral posterior RION after concomitant radiochemotherapy with temozolomide in a patient with glioblastoma multiforme: a case report

Abstract

Radiation induced optic neuropathy (RION) is a rare but severe consequence of radiation therapy that is associated with adjuvant chemotherapy, specifically therapy with vincristine or nitrosoureas. However, there is very little evidence regarding the occurrence of RION after concomitant radiochemotherapy with temozolomide. The case of a 63 year old woman with glioblastoma multiforme and concomitant radiochemotherapy with temozolomide is described. Due to a slight depressive episode the patient also took hypericum perforatum. Five months after cessation of fractionated radiation and adjuvant chemotherapy with temozolomide (cumulative dose of 11040 mg) the patient developed bilateral amaurosis due to RION. Tumor regrowth was excluded by magnetic resonance imaging. After the application of gadolinium a pathognomonic contrast enhancement of both prechiasmatic optic nerves could be observed. In this patient, the occurrence of RION may have been the result of radiosensitization by temozolomide, which could have been strengthened by hypericin. Consequently, physicians should avoid a concomitant application of hypericum perforatum and radiochemotherapy.

DOI: 10.1186/1471-2407-10-520

Extracted Key Phrases

Cite this paper

@inproceedings{Schreiber2010BilateralPR, title={Bilateral posterior RION after concomitant radiochemotherapy with temozolomide in a patient with glioblastoma multiforme: a case report}, author={Stefanie Schreiber and Vanessa Prox-Vagedes and Erck Elolf and Ines Brueggemann and Guenther Gademann and Imke Galazky and Claudius Bartels}, booktitle={BMC Cancer}, year={2010} }